Alert archive / Utah / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 39, NWS Salt Lake City, UT

July 31, 2010Garfield County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 31, 2010, 2:10 PM MDT for Garfield County, Utah. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2010, 2:10 PM MDT (20:10 UTC)
Expired
Jul 31, 2010, 2:30 PM MDT
In force
20 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Garfield County, UT

The radar

The Cedar City radar (KICX), 57 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.2 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2010-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 375 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2010-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
375 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

090 
WUUS55 KSLC 312010
SVRSLC
UTC017-312030-
/O.NEW.KSLC.SV.W.0039.100731T2010Z-100731T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
210 PM MDT SAT JUL 31 2010

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL GARFIELD COUNTY IN UTAH

* UNTIL 230 PM MDT

* AT 206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER WEST CENTRAL GARFIELD COUNTY...OR 23 MILES
  SOUTHWEST OF JUNCTION.  THIS STORM WAS NEARLY STATIONARY.

* LOCATIONS IN THE WARNING INCLUDE...
  RURAL WESTERN GARFIELD COUNTY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3802 11248 3802 11235 3788 11233 3789 11247
TIME...MOT...LOC 2010Z 202DEG 2KT 3796 11244

$$
1 follow-up statement
548 
WWUS55 KSLC 312030
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
230 PM MDT SAT JUL 31 2010

UTC017-312040-
/O.EXP.KSLC.SV.W.0039.000000T0000Z-100731T2030Z/
GARFIELD UT-
230 PM MDT SAT JUL 31 2010

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GARFIELD COUNTY
HAS EXPIRED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3802 11248 3802 11235 3788 11233 3789 11247
TIME...MOT...LOC 2010Z 202DEG 2KT 3796 11244

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 9:58 AM MDT, 4 hours 12 minutes earlier.

Area forecast discussion, Jul 31, 9:58 AM MDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
958 AM MDT SAT JUL 31 2010

.SYNOPSIS...AN UPPER LEVEL RIDGE WILL REMAIN SITUATED OVER THE ROCKY
MOUNTAIN REGION THROUGH THE WEEKEND. THIS WILL KEEP A VERY MOIST
AIRMASS ON PLACE OVER SOUTHERN UTAH. SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN ACROSS CENTRAL
AND SOUTHERN UTAH...WHILE STORMS WILL BE MORE ISOLATED ACROSS
NORTHERN UTAH.

&&

.DISCUSSION...SOUTHERLY FLOW IS KEEPING A VERY MOIST AIRMASS OVER
THE FORECAST AREA THIS MORNING. MOISTURE IS GREATEST OVER CENTRAL
AND SOUTHERN UTAH...WHERE MODEL DERIVED PW VALUES ARE IN THE 1.2
TO 1.5 INCH RANGE. SOME DRYING HAS OCCURRED OVER NORTHERN UTAH AS
A STORM SYSTEM MOVES ONSHORE ALONG THE PACIFIC NORTHWEST COAST.
HOWEVER...VALUES ARE STILL ABOVE AN INCH.

THE SHORTWAVE THAT IS CAUSING A BROAD AREA OF CONVECTION OVER
NORTHERN ARIZONA IS PROGGED TO MOVE NORTHWARD INTO SOUTHERN UTAH
TODAY...PROVIDING AN ADDITIONAL FOCUS FOR CONVECTION. SO
THUNDERSTORM COVERAGE OVER THE SOUTH WILL LIKELY BE GREATER
TODAY...PROVIDED CLOUD COVER DOES NOT LIMIT DESTABILIZATION. GOING HIGH
CHANCE/LIKELY POPS SEEM TO COVER THE THREAT WELL. WITH THE
EXTREMELY MOIST AIRMASS...HEAVY RAIN IS A THREAT WITH ANY STORMS
THAT DEVELOP.

AS THE PACIFIC STORM SYSTEM CONTINUES ONSHORE...MODELS INDICATE
THAT SOME DRIER AIR WILL MOVE INTO WESTERN UTAH BEGINNING TOMORROW
AS DEEP MOISTURE REMAINS OVER SOUTH CENTRAL AND SOUTHEASTERN UTAH.
SO THUNDERSTORM COVERAGE MAY BE LESS OVER THE WEST IF THIS
OCCURS...BUT AM CONCERNED THAT THE MODELS ARE DRYING OUT THE WEST
TOO QUICKLY.

NO UPDATES EXPECTED TO THE FORECAST THIS MORNING.

&&

.AVIATION...THERE IS A 20 PERCENT CHANCE THAT THE SLC TERMINAL WILL
BE IMPACTED BY THUNDERSTORMS BETWEEN 21Z AND 03Z. THE MOST LIKELY
IMPACT WOULD BE GUSTY ERRATIC WINDS AND CLOUD TO GROUND LIGHTNING.
OTHERWISE...SURFACE WINDS ARE EXPECTED TO SHIFT FROM TO NORTHWEST
BETWEEN 19Z AND 21Z.

&&

.FIRE WEATHER...THE MONSOONAL FLOW WILL CONTINUE TO BRING DEEP
MOISTURE ACROSS SOUTHERN AND CENTRAL UTAH INTO THE BEGINNING OF NEXT
WEEK. MEANWHILE...NORTHERN UTAH BE UNDER A SOMEWHAT DRIER
SOUTHWESTERLY FLOW ALOFT...WITH ONLY A SMALL CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS THE NORTH EACH DAY. WETTING RAINS ARE ALSO NOT
AS LIKELY IN THE NORTH DUE TO THE FASTER MOTION OF THE STORMS. THIS
DRYING TREND WILL LINGER INTO TUESDAY ACROSS THE NORTH...BUT
MOISTURE WILL LIKELY INCREASE ON WEDNESDAY AND THURSDAY AS THE FLOW
BECOMES MORE SOUTHERLY AGAIN.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR
     UTZ013-016-019>021-518.

WY...NONE.
&&

PUBLIC...TRAPHAGAN
AVIATION/FIRE WX...SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 31, 5:17 AM MDT, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
517 AM MDT SAT JUL 31 2010

UTZ001>016-019>021-517-518-WYZ021-011130-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
517 AM MDT SAT JUL 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AIRMASS WILL REMAIN IN PLACE ACROSS SOUTHERN UTAH
TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE VALLEYS OF SOUTHERN UTAH WITH NUMEROUS STORMS OVER THE
MOUNTAINS. THESE STORMS WILL BE SLOW MOVING AND CAPABLE OF
PRODUCING VERY HEAVY WHICH MAY RESULT IN FLASH FLOODING. SLOT
CANYONS...SMALL STREAMS..AND NORMALLY DRY WASHES MAY BE
PARTICULARLY HAZARDOUS LOCATIONS TODAY. STORMS WILL BE MORE
ISOLATED ACROSS NORTHERN UTAH. HOWEVER..SOME OF THESE STORMS COULD
PRODUCE WIND GUSTS IN EXCESS OF 50 MPH.

TONIGHT...ADDITIONAL THUNDERSTORMS ARE EXPECTED TO MOVE NORTH OUT
OF ARIZONA INTO SOUTH CENTRAL AND SOUTHEAST UTAH. ACROSS THE
NORTH...THUNDERSTORMS ARE EXPECTED TO DIMINISH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOMEWHAT DRIER AIR WILL REMAIN IN PLACE ACROSS WESTERN AND
NORTHERN UTAH SUNDAY THROUGH MUCH OF NEXT WEEK. THE PRIMARY
THREAT FROM THESE STORMS WILL BE GUSTY WINDS. DEEPER MOISTURE WILL
REMAIN IN PLACE ACROSS THE SOUTH CENTRAL AND SOUTHEAST PORTION OF
THE STATE WITH SCATTERED THUNDERSTORMS EXPECTED DURING THE
AFTERNOON AND EVENING EACH DAY. SOME OF THESE STORMS WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAIN. THIS GENERAL TREND OF
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE NORTH AND
WEST AND SCATTERED STORMS ACROSS THE SOUTH AND EAST WILL CONTINUE
THROUGH LATE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 31, 12:26 PM MDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1226 PM MDT SAT JUL 31 2010

UTZ016-518-311915-
SOUTHERN UTAH MOUNTAINS UT-SOUTHWEST UTAH UT-
1226 PM MDT SAT JUL 31 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BEAVER AND WESTERN
PIUTE COUNTIES UNTIL 115 PM MDT...

AT 1220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF JUNCTION...MOVING NORTHWEST AT
5 MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED
WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   BEAVER...
   MANDERFIELD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3838 11283 3849 11240 3819 11225 3814 11256
TIME...MOT...LOC 1826Z 139DEG 25KT 3825 11244

YOUNG
Special weather statement, Jul 31, 1:29 PM MDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
129 PM MDT SAT JUL 31 2010

UTZ518-312015-
SOUTHERN UTAH MOUNTAINS UT-
129 PM MDT SAT JUL 31 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD COUNTY
UNTIL 215 PM MDT...

AT 124 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF BRYCE CYN NP...OR 38 MILES
WEST OF ESCALANTE.  THIS STORM WAS NEARLY STATIONARY.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHWESTERN GARFIELD COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3754 11214 3754 11238 3767 11231 3762 11211
TIME...MOT...LOC 1929Z 024DEG 1KT 3757 11226

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:07 PM MDTSpecial Weather StatementSLCTooele38 min
Jul 30, 6:24 PM MDTSpecial Weather StatementSLCIron36 min
Jul 30, 6:30 PM MDTAreal Flood AdvisorySLCKane2 hr
Jul 30, 7:34 PM MDTFlash Flood WarningSLCWashington3 hr
Jul 31, 4:14 AM MDTFlash Flood WatchSLC18 hr
Jul 31, 5:54 AM MDTAreal Flood AdvisorySLCKane4 hr
Jul 31, 12:26 PM MDTSpecial Weather StatementSLCPiute49 min
Jul 31, 1:29 PM MDTSpecial Weather StatementSLCKane46 min
Jul 31, 2:11 PM MDTSpecial Weather StatementSLCDavis49 min
Jul 31, 2:33 PM MDTSevere Thunderstorm WarningSLCDavis, Salt Lake27 min
Jul 31, 4:59 PM MDTFlash Flood WarningSLCCarbon, Duchesne, Emery3 hr
Jul 31, 5:44 PM MDTFlash Flood WarningSLCKane, Washington3 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.